recent articles


EM Educator Series: MALA exists and is bad for you!

This edition of the EM Educator Series covers a difficult topic: metformin-associated lactic acidosis (MALA). We start with a case, followed by key considerations and resources. As an added bonus, we have an educational download available as well!


EM@3AM: Synthetic Cannabinoid Intoxication

A 20-year-old male college student arrives by ambulance restrained in a stretcher. Members of his fraternity called the police saying he became violent and agitated after "burning incense". He is hypertensive and tachycardic with a normal blood glucose. What is the diagnosis, and what are your next steps?


EM@3AM – Beta-Blocker Toxicity

A two-year-old male presents to the emergency department following the ingestion of his grandmother's propranolol. Upon presentation, the young boy is lethargic. EKG demonstrates sinus bradycardia (heart rate: 39 beats per minute) and a first degree AV block. How do you treat this patient's bradycardia? Read this week's review of beta-blocker toxicity for a rapid refresher.